Pennsylvania, 2016

Damaging Winds in Pennsylvania, August 13, 2016

August 13, 2016 · NWS CLE · 2 events in 1 county or zone

An area of low pressure passed to the north of Lake Erie on August 13th. A warm and humid airmass associated with this low caused scattered showers and thunderstorms to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of low pressure passed to the north of Lake Erie on August 13th. A warm and humid airmass associated with this low caused scattered showers and thunderstorms to develop. At least one of the thunderstorms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 13, 2:31 PM EST, 1 hour 1 minute earlier.

Area forecast discussion, Aug 13, 2:31 PM EST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Cleveland OH
331 PM EDT SAT AUG 13 2016

.SYNOPSIS...
A cold front across NW Indiana will move slowly across the
forecast area overnight and stall south of the forecast area
Sunday. Another wave will move along the boundary across the area
late Monday into Tuesday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Low pressure area now NE of the Thumb of Michigan with the cold
front extending across NW Indiana. Current height falls over Lake
Ontario in good agreement with the models...which move the low
into New England by daybreak Sunday. Heaviest showers...with
rainfall rates of up to to 2 inches an hour...stretching from
Eastern Erie County Oh...SW into Marion county. Band is moving
East at 15-20 knots. Capes of around 2000 J/KG but only 25 knots
of shear...so convection should begin to diminish after sunset.
Front will push into SERN portion of the forecast area overnight
as low tracks into New England.

kept the flash flood watch intact. With a quick 1 1/2 inches
possible this evening a widespread 1-3 inches with locally higher
amounts seems quite reasonable by tomorrow evening.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY NIGHT/...
Front forecast to be into SERN portion of the forecast area by
daybreak Sunday. So rain is likely there in the morning. Models
forecasting another wave through Sunday...but track timing
differs significantly. Leaned toward the ECMWF solution with rain
in the morning and front pushing south of the area during the
afternoon.

After that front stalls south of the forecast area until next wave
forces it North. Models coming into better agreement with the next
wave late Monday into Tuesday.
&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
An upper trough and slow moving cold front should start to progress
to the east by thu with weak high pressure trying to build into the
area. The models show decreasing moisture from west to east and thus
a decreasing threat for shra/tsra. Temps should stay near to
slightly above normal wed and thu.

Weak high pressure should be over the area fri but by late sat
another weak slow moving cold front should be approaching from the
nw. Some moisture is shown remaining over the area fri and sat. If
the models are right then there will likely be a risk for at least
isolated convection fri with a little more threat on sat in the west
as the front approaches. Temps should slowly warm fri and sat.

&&

.AVIATION /18Z Saturday THROUGH Thursday/...
Little change to the aviation forecast for rest of today. Expect
numerous shra/tsra to continue to develop this afternoon from west
to east. Models indicate that convection lessens in the evening so
will allow tempo groups to end and back down to vicinity wording.
Widespread MVFR conditions should spread west to east
tonight...probably lowering to IFR in at least the west as temps
continue to cool leading to saturation of low levels. IFR should
improve later in the morning at tol and possibly fdy but will likely
show little or only modest improvement elsewhere as the frontal
boundary will be over this area.

SW winds of 10 to 15 knots with gusts 20 to 25 knots will diminish
to 10 knots or less tonight and continue sunday while veering to the
west.

OUTLOOK...Non-VFR possible in rain and thunderstorms through
the middle of next week.

&&

.MARINE...
Warm air relative to the lake may be just enough to keep winds from
reaching sca criteria tonight then as a cold front crosses the lake
the models show winds diminishing some the latter part of the night.
West winds will slowly continue to decrease sun into sun night as
weak high pressure spreads into the lake. The high will shift east
for tue as a weak low is expected to move ne to near the lake so
winds are expected to stay light then high pressure should rebuild
into the lake wed into thu to keep winds light.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch through Sunday evening for OHZ010>014-
     019>023-027>033-036>038-047-089.
PA...Flash Flood Watch through Sunday evening for PAZ001>003.
MARINE...None.

&&

SYNOPSIS...DJB
NEAR TERM...DJB
SHORT TERM...DJB
LONG TERM...Adams
AVIATION...Adams
MARINE...Adams
Hazardous weather outlook, Aug 13, 2:39 AM EST, 12 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
339 AM EDT SAT AUG 13 2016

OHZ010>014-019>023-027>033-036>038-047-089-PAZ001>003-140745-
LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-HURON-MEDINA-SUMMIT-
PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-
MAHONING-MARION-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-
339 AM EDT SAT AUG 13 2016

...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
SUNDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS MAY BECOME STRONG TO SEVERE THIS AFTERNOON AND
EVENING. THE MAIN THREAT WILL BE STRONG DAMAGING WINDS.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ003-006>009-017-018-140745-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE-HANCOCK-SENECA-
339 AM EDT SAT AUG 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND
NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS MAY BECOME STRONG TO SEVERE THIS AFTERNOON AND
EVENING. THE MAIN THREAT WILL BE STRONG DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-140745-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
LAKE ERIE NEARSHORE WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE NEARSHORE WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE NEARSHORE WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE NEARSHORE WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE NEARSHORE WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE NEARSHORE WATERS FROM WILLOWICK TO GENEVA-ON-THE LAKE OH-
LAKE ERIE NEARSHORE WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE NEARSHORE WATERS FROM CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE OH-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
339 AM EDT SAT AUG 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 13, 1:01 PM EST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
201 PM EDT SAT AUG 13 2016

OHZ003-006>008-017-018-027-028-036-131930-
OTTAWA-HANCOCK-MARION-WYANDOT-LUCAS-WOOD-SANDUSKY-SENECA-CRAWFORD-
201 PM EDT SAT AUG 13 2016

...A STRONG THUNDERSTORMS WILL AFFECT WESTERN MARION...SANDUSKY...
WYANDOT...OTTAWA...WOOD...NORTHEASTERN
LUCAS...HANCOCK...NORTHWESTERN CRAWFORD AND SENECA COUNTIES...

AT 158 PM EDT...A LINE OF STRONG THUNDERSTORMS STRETCHED FROM NEAR
SANDUSKY BAY DOWN THROUGH THE FINDLAY AREA AND WAS SLOWLY PUSHING
EAST.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS ALONG WITH LOCALLY HEAVY RAIN WHICH COULD LEAD TO SOME MINOR
FLOODING PROBLEMS FOR ROADS AND LOW-LYING AREAS.

LOCATIONS IMPACTED INCLUDE...
FINDLAY...MARION...BOWLING GREEN...TIFFIN...FREMONT...FOSTORIA...
UPPER SANDUSKY...BLUFFTON...PERRYSBURG...OREGON...ROSSFORD...
NORTHWOOD...NORTH BALTIMORE...OAK HARBOR...GIBSONBURG...GENOA...
WOODVILLE...MCCOMB...FOREST AND ARLINGTON.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4122 8382 4173 8351 4173 8339 4156 8298
      4044 8317 4044 8325 4051 8325 4051 8342
      4068 8342 4071 8349 4082 8351 4082 8388
TIME...MOT...LOC 1758Z 000DEG 0KT 4127 8242

ADAMS
Special weather statement, Aug 13, 1:47 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
247 PM EDT SAT AUG 13 2016

OHZ009>013-018>021-027>032-036>038-047-132045-
RICHLAND-ERIE-MORROW-KNOX-SUMMIT-LORAIN-MARION-WYANDOT-HURON-GEAUGA-
HOLMES-MEDINA-LAKE-SENECA-CRAWFORD-ASHLAND-WAYNE-STARK-CUYAHOGA-
247 PM EDT SAT AUG 13 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT RICHLAND...HURON...
MORROW...SOUTHWESTERN LAKE...MARION...SUMMIT...HOLMES...SOUTHEASTERN
WYANDOT...WEST CENTRAL GEAUGA...CUYAHOGA...KNOX...LORAIN...
CRAWFORD...ERIE...MEDINA...WAYNE...WEST CENTRAL STARK...SOUTHEASTERN
SENECA AND ASHLAND COUNTIES...

AT 246 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR SANDUSKY TO NEAR MARSEILLES...AND MOVING EAST AT
25 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS ALONG WITH LOCALLY HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
CLEVELAND...AKRON...LORAIN...ELYRIA...MANSFIELD...MARION...MEDINA...
WOOSTER...SANDUSKY...ASHLAND...NORWALK...MOUNT VERNON...WILLOWICK...
BUCYRUS...VERMILION...WESTERN VERMILION...UPPER SANDUSKY...
MOUNT GILEAD...FAIRPORT HARBOR AND MILLERSBURG.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4028 8275 4035 8275 4036 8293 4042 8294
      4044 8325 4051 8325 4051 8342 4062 8342
      4126 8284 4130 8284 4147 8269 4149 8263
      4141 8248 4154 8201 4153 8172 4178 8127
      4044 8172 4045 8218 4024 8220 4024 8237
TIME...MOT...LOC 1846Z 269DEG 23KT 4142 8265 4066 8337

ADAMS
Special weather statement, Aug 13, 3:24 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
424 PM EDT SAT AUG 13 2016

OHZ013-022-132100-
PORTAGE-GEAUGA-
424 PM EDT SAT AUG 13 2016

...A STRONG THUNDERSTORM WILL AFFECT GEAUGA AND NORTHWESTERN PORTAGE
COUNTIES...

AT 424 PM EDT...A STRONG THUNDERSTORM WAS NEAR MANTUA...OR 12 MILES
NORTH OF RAVENNA...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM. TORRENTIAL
RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED
FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
CHARDON...STREETSBORO...SOUTH RUSSELL...MIDDLEFIELD...BURTON...
MANTUA...AURORA...PARKMAN...HUNTSBURG...CLARIDON...MONTVILLE...
HIRAM...BAINBRIDGE AND AQUILLA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4135 8100 4123 8125 4126 8139 4141 8139
      4172 8101
TIME...MOT...LOC 2024Z 227DEG 27KT 4134 8132

SEFCOVIC

The radar

The Cleveland radar (KCLE), 144 km away, was scanning. The volume nearest the first event began at 20:33 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Erie

When
August 13, 3:32 PM EST
Where
Erie County, Girard
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.000, -80.320

Thunderstorms wind gusts downed a tree on East Peach Street.

Thunderstorm Wind, Erie

When
August 13, 3:57 PM EST
Where
Erie County, Erie
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
42.120, -80.080

Thunderstorm winds downed a couple of trees in the City of Erie.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2016Every state in 2016This day in weather historyWarnings in Pennsylvania, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657160, 657161.